Vol. 5, No. 1, 2011

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Frobenius difference equations and algebraic independence of zeta values in positive equal characteristic

Chieh-Yu Chang, Matthew A. Papanikolas and Jing Yu

Vol. 5 (2011), No. 1, 111–129
Abstract

By analogy with the Riemann zeta function at positive integers, for each finite field Fpr with fixed characteristic p, we consider Carlitz zeta values ζr(n) at positive integers n. Our theorem asserts that among the zeta values in the set r=1{ζr(1),ζr(2),ζr(3),}, all the algebraic relations are those relations within each individual family {ζr(1),ζr(2),ζr(3),}. These are the algebraic relations coming from the Euler–Carlitz and Frobenius relations. To prove this, a motivic method for extracting algebraic independence results from systems of Frobenius difference equations is developed.

Keywords
Algebraic independence, Frobenius difference equations, $t$-motives, zeta values
Mathematical Subject Classification 2000
Primary: 11J93
Secondary: 11M38, 11G09
Milestones
Received: 27 January 2010
Revised: 18 October 2010
Accepted: 21 November 2010
Published: 22 August 2011

Proposed: Brian Conrad
Seconded: Ravi Vakil, Michael F. Singer
Authors
Chieh-Yu Chang
National Center for Theoretical Sciences
Mathematics Division
National Tsing Hua University
Hsinchu City 30042
Taiwan
http://math.cts.nthu.edu.tw/~cychang/
Matthew A. Papanikolas
Department of Mathematics
Texas A&M University
College Station, TX 77843-3368
United States
http://www.math.tamu.edu/~map/
Jing Yu
Department of Mathematics
National Taiwan University
Taipei City 106
Taiwan
http://www.math.ntu.edu.tw/~yu/